August 21, 2012

I did it! The doctor did it! We did it!

I've been on Warfarin for 3 1/2 years, ever since I had  blood clots in January 2009. I've been concerned about being on the drug for so long and for side effects of the drug (my legs turning brown, one leg is weeping yellowish water, the brown skin is very dry and scaly. I requested through my PCP that I be revaluated to see if I could stop taking the Warfarin. Yesterday morning I met with the Intermountain Health Care specialist for blood clots, and he agreed that I could stop taking Warfarin. He had both of my legs scanned for blood clots (none seen). He did ask me to wear compression socks to reduce some swelling in my legs, and I have an appointment for that this Friday. It was a happy experience last night to go to bed without taking a pill. Now, I'm not taking any prescribed drugs!

4 comments:

Kip Condor said...

Glad to hear this, Allen. Best wishes for continued good health.

mark said...

What about the vena cava? Do you still have an IVC filter? Is the vena cava flow and IVC filter 100 % clot free. Many advocate low dose coumadin to prevent IVC filter clotting.

Allen said...

Hi Mark,

The filter was put in my groin in May 2004 while I was in intensive care. It wasn't removed when I went to another hospital for physical therapy, because the vein walls were growing around the filter, and the doctor said it would be a difficult surgery to remove it. For four years, things went well.

Then in January 2009, things came to a halt. I finished a 22-mile week with a 7-mile run on Saturday. On Monday I could only walk 100 feet before I had to stop and rest. I was put on Warfarin at that time. It took about three months before the doctors figured out that my clots were likely caused by the filter itself. I still have the filter, but it isn't being used since my body has developed new veins around the filter.

When I had my legs scanned on Monday (no clots) and I went off Warfarin, the scan was only of my legs not of of my groin and the filter.

I currently have some swelling in my legs, and one leg has started to "weep", and I'm being treated for that. Starting with yesterday, I have a compression sock on one leg and a big bandage on the leg that weeps. I'll be checked again on Monday and probably on Tuesday. As soon as the big bandage comes off, I'll wear compression socks on both legs (knee socks).

fitness said...

Hi Allen,

I am sorry to hear about the swelling on your legs. I hope you'll be all well again soon and back on your routine. Do take it easy though to avoid having the same situation.

You are an inspiration to me Allen. Stay healthy. :)